Doctors have a big word for drugs that are good at lowering a fever. They call them antipyretics. You probably recognize the Greek prefix anti. It basically means against. Pyretos is fever, stemming from the word pyr or fire. Our most common antipyretics are acetaminophen (Tylenol) or NSAIDS such as ibuprofen (Advil, Motrin IB) or naproxen (Aleve). How do they compare for lowering a fever?
Which Drug Works Best for Lowering a Fever?
Q. My dad was a pharmacist, yet as a kid I don’t recall taking a lot of medicines like cough syrup. We did use Vicks VapoRub and vitamin C for colds.
I’ve seen debates on giving ibuprofen or Tylenol to reduce fever. Sometimes doctors leave comments on your website advising people to let a fever run its course. Does that hold for everyone or just for adults? A lot of parents I know give their young children medicines to knock down every fever.
A. A fever is often the body’s response to infection. That’s why many physicians now believe that a mild fever does not require medication.
You can read more about the debate at this link:
Should You Lower a Fever or Leave It Alone?
How do we separate a symptom from an underlying illness? An elevated temperature is often a response to infection. Should we lower a fever? If so, when?
Parents should measure a child’s temperature and check in with a pediatrician if it goes over 102 F. You can find out why aspirin is not safe and why treating a fever remains so controversial at this link:
We Blew It With the Q: When to Treat a Fever?
Sometimes there are answers to questions such as: When should you change the oil in your car? But some Qs are hard to answer like: When to treat a fever?
Lowering a Fever with Acetaminophen or Ibuprofen?
A study in JAMA Network Open (Oct. 30, 2020) analyzed trials of acetaminophen compared to ibuprofen to treat fever in kids under two. The authors concluded that both drugs are relatively safe, and that ibuprofen is slightly more effective for both fever and pain.
In their own words, here is the essence of the review:
“Our review of acetaminophen or ibuprofen for fever or pain in children younger than 2 years found moderate-quality evidence that compared with acetaminophen, ibuprofen was associated with reduced temperature at less than 4 hours and at 4 to 24 hours and less pain at 4 to 24 hours. The superiority of ibuprofen as an antipyretic did not continue beyond 24 hours after treatment onset. No data were available on analgesic outcomes at less than 4 hours.”
“We demonstrated a statistical benefit at less than 4 hours and at 4 to 24 hours of ibuprofen compared with acetaminophen when used for fever.”
The bottom line seems to be that ibuprofen was a bit better than acetaminophen for lowering a fever. Of course, the more fundamental question remains: does that matter? If temperature under 102 degrees F is the body’s natural process for overcoming infection, do we really want to interfere?
If you feel compelled to lower a fever, can you do it without ibuprofen or acetaminophen? Here is an answer:
How Can You Get a Fever Down Without Drugs?
Centuries ago, people used a tepid bath to get a fever down, even if they had no medications. Now, doctors want to know about the underlying infection.
Share your own thoughts about lowering a fever in the comment section below.